RN with presumptive c diff. (Presumptive because MD nor lab instructed to bring in fresh stool samples - collected in am, brought to lab 6-9 hours later, toxin A neg, MD did not order Toxin B). Work involves constant exposure to end of life pts positive for many nosocomial infections). No other risk factors although now wonder ?sarcoidosis given dry cough, sob, slight diaphorisis with mod exertion, have a few other s/sx I never paid attention to. Sick for 3 weeks prior to treatment. Now on Flagyl, got worse before better. Headache,bodyaches,chills and extreme weakness. Now (4th day of Flagyl) feeling better, but still weak, dry cough, sob with exertion. Initial loose,sometimes mucoid only,putrid odor stools, now formed but very odd looking. Mucus and yellow liquid continue with formed stool. Concerned re any recommendations re working with patients, further exposure to c diff pts., remaining spores in intestines and future possible need for antibiotics. Thanks in advance, MSMM (Stool pos for mod WBCs and markedly reduced norm flora, otherwise neg)
You may already be aware of this board, but you might try looking over at AllNurses.com. It's a very busy internet chat board, and I think you'll get better responses there since the members really are "all nurses." I understand C-diff is one really difficult bug to treat. Hopefully the flagyl will do its thing for you soon.
Because of the current rise in the increase of cases of C. diff, I'd like to suggest that if you're not current working with an infectious disease doc, you contact one and get the proper testing done as soon as possible. 'Regular' docs are not really up-to-date on handling this problem and if they're not able to knock down the C. diff patients are often left with difficult problems to handle.
Also, please consider supplementing with probiotics to try to help repopulate your GI flora during and after taking the antibiotics. Not every doc believes in them, but there are numerous others who are starting to use these along with antibiotic treatment. They can be taken at least 2 hours after taking the antibiotics and should be continued long after the antibiotics are discontinued.
Hi MSMM, Im so sorry you got this nasty bug. Ive battled C Diff for five months here, not acquired in hospital, otherwise perfectly healthy (doc said I simply touched the wrong doorknob as im not a usual candidate for it while taking Omnicef for sinus), finally given Flagyl after numerous rounds of statiscially high C Diff "offending" antibiotics (was misdiagnosed for weeks) took a few days to kick in, and at times I couldnt tell the difference between the infection and the side effects of the med. Many many false negatives here too (lab protocol wasnt followed, toxins break down at room temp and folks simply didnt have the info) until I finally got a positive. Flagyl failed for me, and I went into a round of Vancomycin, then immediately into a Vanco taper. So far its been 27 days since my last pill and I feel better every day. There is a website called cdiffsupport.com with all of the current information and studies, and quite a few folks that dont fit the typical C Diff "mold", as its a changing disease becoming much more virulant. Good advice on the use of the probiotics as well (Ive used Florastor and acidophillus with great results), and tapered them down with my antibiotics. Again, great info on that website, message me anytime - and best of luck in your recovery.
Im sorry, I rambled and forgot to reply re: the spores. The spores can live on surfaces for many weeks, and they have recently studied disinfectants used in hospitals with outbreaks of C Diff. The solution known to kill them is a bleach/water solution - alcohol hand gels wont kill them as previously thought. Also, from what Ive learned, I can still have the spores present in my intestines - as many healthy folks do that never get ill, but I become ill or relapse when those spores produce the toxins. Basically, Im only contagious if someone with an upset gut flora (antibiotic user) ingests a spore that in turn produces toxins. Good hygiene, lots of handwashing, and a LOT of chlorox cleanser (spray bottle) has always been the routine here at home, and my family has been fine. Feel better soon...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.